Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Morristown, TN

July 2, 2018Campbell County, Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2018, 9:25 PM EDT for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 9:25 PM EDT (01:25 UTC)
Expired
Jul 2, 2018, 10:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:31 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 2, 7:31 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
731 PM EDT Mon Jul 2 2018

.AVIATION...Upper level ridge will be strengthening over the area,
suppressing convection once the ongoing early evening convection
wanes. Fog development cannot be ruled out late tonight, but
probability of occurrence looks too low to include in the forecast
for now. Will have a VFR forecast with light winds all sites for
the period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 2, 3:50 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 PM EDT Mon Jul 2 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-032000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
350 PM EDT Mon Jul 2 2018 /250 PM CDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Thursday,
mainly across southeast Tennessee and southwest North Carolina.
Isolated strong storms are possible with strong gusty winds,
lightning, and heavy rains the main concerns, but once again, only
isolated.

A frontal boundary will move into the Tennessee Valley and
southern Appalachians Friday through Sunday producing more
widespread thunderstorms each day. Some of these storms may become
strong to severe. Damaging winds, hail up to quarter size,
frequent lightning, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 8:05 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
805 PM EDT MON JUL 2 2018

VAZ001-002-005-030045-
Scott VA-Wise VA-Lee VA-
805 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND WESTERN
WISE COUNTIES AND THE CITY OF NORTON UNTIL 845 PM EDT...

At 804 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Stone Gap, or near Norton, moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Big Stone Gap, Appalachia and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3680 8253 3673 8271 3687 8294 3687 8291
      3690 8287 3691 8287 3693 8286 3695 8286
      3698 8287 3699 8284 3701 8283 3701 8278
      3703 8275 3704 8274 3705 8272 3712 8272
      3713 8270
TIME...MOT...LOC 0004Z 149DEG 14KT 3687 8270

mjb
Special weather statement, Jul 2, 8:19 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
819 PM EDT MON JUL 2 2018

TNZ036-067>069-071-030100-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
819 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX...SOUTH CENTRAL ANDERSON...NORTHWESTERN BLOUNT AND
NORTHEASTERN ROANE COUNTIES UNTIL 900 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or near Oak Ridge, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa,
Farragut, Oliver Springs, Louisville, Friendsville and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3575 8398 3573 8419 3598 8441 3610 8411
TIME...MOT...LOC 0019Z 162DEG 13KT 3592 8420

mjb
Special weather statement, Jul 2, 8:22 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
822 PM EDT MON JUL 2 2018

TNZ012-013-035-036-030100-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
822 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...
NORTHWESTERN ANDERSON...SOUTHWESTERN CAMPBELL AND CENTRAL SCOTT
COUNTIES UNTIL 900 PM EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Huntsville, or 13 miles northeast of Wartburg, moving
northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oliver Springs, Huntsville, Helenwood, Caryville, Rugby, Smokey
Junction, Rosedale, Robbins, Rugby State Park, Royal Blue, Norma,
Elgin, Slick Rock, Petros, Frozen Head State Park, Cove Lake State
Park and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 8413 3603 8439 3635 8475 3635 8473
      3637 8473 3637 8470 3638 8469 3639 8469
      3640 8466 3641 8465 3650 8435
TIME...MOT...LOC 0022Z 153DEG 18KT 3625 8442

mjb
Special weather statement, Jul 2, 8:55 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
855 PM EDT MON JUL 2 2018

TNZ037-069-030130-
Union TN-Knox TN-
855 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND UNION
COUNTIES UNTIL 930 PM EDT...

At 855 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, House Mountain State Park,
Paulette, Norris Lake, Big Ridge State Park and Maloneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3638 8386 3621 8370 3618 8373 3617 8372
      3616 8373 3615 8372 3614 8372 3607 8382
      3622 8397 3627 8401 3628 8400 3628 8398
      3630 8398
TIME...MOT...LOC 0055Z 147DEG 13KT 3623 8387

mjb
Local storm report, Jul 2, 9:03 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     1 NE ST. PAUL           36.92N 82.30W
07/02/2018                   RUSSELL            VA   911 CALL CENTER

            2 TREES DOWN NEAR ST PAUL AND DANTE.

&&
Special weather statement, Jul 2, 9:06 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
906 PM EDT MON JUL 2 2018

TNZ012-013-030145-
Scott TN-Campbell TN-
906 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND SCOTT
COUNTIES UNTIL 945 PM EDT...

At 906 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 7 miles southeast of Oneida, moving northwest at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Elk Valley, Smokey Junction,
Ketchen, Norma and Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8456 3659 8432 3649 8422 3625 8437
      3653 8474 3654 8474 3660 8464
TIME...MOT...LOC 0106Z 147DEG 13KT 3643 8441

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:19 PM EDTSpecial Weather StatementMRXAnderson41 min
Jul 2, 8:22 PM EDTSpecial Weather StatementMRXScott38 min
Jul 2, 8:55 PM EDTSpecial Weather StatementMRXUnion35 min
Jul 2, 9:06 PM EDTSpecial Weather StatementMRXScott39 min
Jul 2, 9:12 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Jul 2, 9:31 PM EDTSpecial Weather StatementMRXCampbell29 min
Jul 2, 9:33 PM EDTAreal Flood AdvisoryMRXCampbell, Scott117 min
Jul 3, 6:30 PM EDTSpecial Weather StatementMRXMcMinn30 min
Jul 3, 7:17 PM EDTSpecial Weather StatementMRXBradley43 min
Jul 2, 8:05 PM EDTSpecial Weather StatementMRXWise, City of Norton40 min
Jul 2, 8:28 PM EDTAreal Flood AdvisoryMRXScott, Wise3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.